Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2017, 8:57 PM EDT for Anderson County, Campbell County, Union County, Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 8:57 PM EDT (00:57 UTC)
- Expired
- May 11, 2017, 9:19 PM EDT
- In force
- 22 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Campbell County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 9:03 PM EDT | TSTM WND DMG | La Follette, TN | MULTIPLE POWER OUTAGES AROUND LAFOLLETTE ACCORDING TO LAFOLLETTE UTILITIES. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
The text
As transmitted.
409
WUUS54 KMRX 120057
SVRMRX
TNC001-013-173-120200-
/O.NEW.KMRX.SV.W.0070.170512T0057Z-170512T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
857 PM EDT THU MAY 11 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northeastern Anderson County in eastern Tennessee...
Southern Campbell County in eastern Tennessee...
Southwestern Union County in eastern Tennessee...
* Until 1000 PM EDT
* At 856 PM EDT, a severe thunderstorm was located over La Follette,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
La Follette, Jacksboro, Caryville, Lake City, Norris, Cove Lake
S.p., Big Ridge S.p., Disney, Andersonville, Norris Dam S.p.,
Norris Lake and Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3631 8380 3618 8393 3619 8394 3618 8395
3614 8401 3613 8402 3614 8403 3631 8431
3645 8418
TIME...MOT...LOC 0056Z 300DEG 24KT 3637 8416
HAIL...0.75IN
WIND...60MPH
$$
JLB2 follow-up statements
242
WWUS54 KMRX 120111
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
911 PM EDT THU MAY 11 2017
TNC001-013-173-120200-
/O.CON.KMRX.SV.W.0070.000000T0000Z-170512T0200Z/
Anderson TN-Campbell TN-Union TN-
911 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHEASTERN ANDERSON...SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
UNION COUNTIES...
At 911 PM EDT, a severe thunderstorm was located near La Follette,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Caryville, Lake City, Norris, Big Ridge S.p., Disney, Andersonville,
Norris Dam S.p., Norris Lake and Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3631 8380 3618 8393 3619 8394 3618 8395
3614 8401 3613 8402 3614 8403 3628 8426
3633 8413 3640 8407
TIME...MOT...LOC 0111Z 300DEG 24KT 3632 8405
HAIL...<.75IN
WIND...60MPH
$$
JLB022
WWUS54 KMRX 120119
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
919 PM EDT THU MAY 11 2017
TNC001-013-173-120128-
/O.CAN.KMRX.SV.W.0070.000000T0000Z-170512T0200Z/
Anderson TN-Campbell TN-Union TN-
919 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON...
SOUTHEASTERN CAMPBELL AND SOUTHWESTERN UNION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3631 8380 3618 8393 3619 8394 3618 8395
3614 8401 3613 8402 3614 8403 3628 8426
3633 8413 3640 8407
TIME...MOT...LOC 0117Z 300DEG 24KT 3630 8400
$$
JLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:45 PM EDT, 12 minutes earlier.
Area forecast discussion, May 11, 8:45 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Morristown TN 845 PM EDT Thu May 11 2017 .DISCUSSION... Area of showers and storms is progressing a little bit further to the south than previously forecast and adjusted the forecast to match the current trends. Still think PoPs this evening greatly decrease around I-40 and southward. A few of the storms have pulsed up at times and will continue to over the next hour or so with a couple of strong to severe storms possible with gusty winds and small hail being the main threats. The loss of daytime heating will lead to storms beginning to dissipate after 02-03z. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 65 76 59 75 / 20 80 70 10 Knoxville McGhee Tyson Airport, TN 63 73 57 72 / 50 90 80 10 Oak Ridge, TN 64 72 57 73 / 50 100 70 10 Tri Cities Airport, TN 61 71 54 69 / 80 100 80 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA
Hazardous weather outlook, May 11, 3:38 AM EDT, 17 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 AM EDT Thu May 11 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 338 AM EDT Thu May 11 2017 /238 AM CDT Thu May 11 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight A line of showers and thunderstorms will move in from Eastern Kentucky into the Cumberland Plateau tonight. A few of these storms could be strong with straight line winds and large hail being the primary hazards with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will move into the region on Friday, bringing with it widespread showers and thunderstorms. Locally heavy rainfall will be the biggest threat, but a few strong to marginally severe storms will be possible too. Damaging winds and small hail with be possible with the strongest activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 11, 8:06 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT THU MAY 11 2017
TNZ014-015-VAZ001-120045-
Claiborne TN-Hancock TN-Lee VA-
806 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 845 PM EDT...
At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hensley Store, or 11 miles south of Harlan, moving southeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing, Treadway and Kyles Ford.
LAT...LON 3655 8297 3656 8301 3652 8310 3648 8316
3646 8317 3645 8320 3642 8320 3639 8329
3664 8361 3664 8358 3667 8352 3667 8342
3671 8332 3674 8320
TIME...MOT...LOC 0005Z 311DEG 27KT 3668 8337
JLBSpecial weather statement, May 11, 8:29 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
829 PM EDT THU MAY 11 2017
TNZ014-037-038-120115-
Claiborne TN-Union TN-Grainger TN-
829 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND NORTHEASTERN UNION COUNTIES UNTIL 915 PM EDT...
At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pruden, or 10 miles southwest of Middlesboro, moving southeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain, Clairfield, Rose
Hill, Sharps Chapel and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3658 8378 3640 8346 3620 8368 3640 8391
3641 8391 3643 8390 3643 8392 3646 8393
3647 8394 3653 8397 3659 8391
TIME...MOT...LOC 0028Z 311DEG 27KT 3652 8386
JLBSpecial weather statement, May 11, 8:31 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Morristown TN 831 PM EDT THU MAY 11 2017 TNZ012-013-036-037-120115- Anderson TN-Campbell TN-Scott TN-Union TN- 831 PM EDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...CENTRAL CAMPBELL...NORTHEASTERN SCOTT AND SOUTHWESTERN UNION COUNTIES UNTIL 915 PM EDT... At 830 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Huntsville, or 11 miles southeast of Oneida, moving southeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clinton, La Follette, Jacksboro, Huntsville, Caryville, Lake City, Norris, Elk Valley, Cove Lake S.p., Big Ridge S.p., Andersonville, Disney, Norris Dam S.p., Royal Blue, Norma, Norris Lake and Fincastle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3643 8452 3654 8436 3630 8384 3610 8407 TIME...MOT...LOC 0030Z 305DEG 24KT 3642 8433 JLB
Special weather statement, May 11, 8:37 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
837 PM EDT THU MAY 11 2017
TNZ016-017-042-044-120115-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-
837 PM EDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...CENTRAL
HAWKINS...NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES
UNTIL 915 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sneedville, moving southeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Kingsport, Greeneville, Rogersville, Tusculum, Surgoinsville, Church
Hill, Baileyton, Chucky, McCloud, Fall Branch, Kepler, Jearoldstown
and Bays Mountain S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3643 8250 3617 8272 3648 8316 3651 8312
3655 8305 3655 8303 3656 8301 3656 8299
3655 8298 3655 8296 3654 8295 3658 8286
TIME...MOT...LOC 0036Z 302DEG 31KT 3655 8305
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:06 PM EDT | Special Weather Statement | MRX | Hancock | 39 min |
| May 11, 8:18 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 27 min |
| May 11, 8:29 PM EDT | Special Weather Statement | MRX | Claiborne | 46 min |
| May 11, 8:31 PM EDT | Special Weather Statement | MRX | Campbell, Scott | 44 min |
| May 11, 8:37 PM EDT | Special Weather Statement | MRX | Hawkins | 38 min |
| May 11, 9:15 PM EDT | Special Weather Statement | MRX | Sullivan | 45 min |
| May 11, 11:39 PM EDT | Special Weather Statement | MRX | Morgan | 51 min |
| May 12, 2:20 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 25 min |
| May 12, 3:26 PM EDT | Areal Flood Advisory | MRX | Monroe | 2 hr |
| May 12, 3:54 PM EDT | Special Weather Statement | MRX | Meigs | 51 min |
| May 12, 4:06 PM EDT | Areal Flood Advisory | MRX | McMinn, Meigs | 3 hr |
| May 12, 4:12 PM EDT | Special Weather Statement | MRX | Cocke, Greene | 48 min |
| May 12, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 21 min |
| May 12, 4:29 PM EDT | Special Weather Statement | MRX | Unicoi | 46 min |
| May 12, 4:36 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| May 12, 4:52 PM EDT | Areal Flood Advisory | MRX | Greene, Unicoi, Washington | 3 hr |
| May 12, 5:01 PM EDT | Special Weather Statement | MRX | Loudon | 44 min |
| May 12, 5:05 PM EDT | Special Weather Statement | MRX | Washington | 40 min |
| May 12, 5:20 PM EDT | Areal Flood Advisory | MRX | Greene, Washington | 3 hr |
| May 12, 5:57 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.